Texas A&M neuroscientists use social media to combat chemical warfare
In an effort to better classify the signs and symptoms of organophosphate poisoning, researchers at the Texas A&M University Health Science Center published a study on the use of social media footage to examine three different lethal chemical exposure incidents.
The study, which was published in Clinical and Translational Science, detailed how YouTube video footage can help improve the toxidrome, or specific sequential signs and symptoms, that individuals exhibit after exposure to organophosphates, such as nerve gas or pesticides.
“Poison and toxicology is always only studied in animal models,” said D. Samba Reddy, PhD, RPh, a professor in the Department of Neuroscience and Experimental Therapeutics at the Texas A&M College of Medicine and the lead author of the study. “You can’t study nerve gas in humans. These events, recorded on video and uploaded to YouTube, accidentally or intentionally happened and gave us a chance to see, patient by patient, the real toxicity.”
Organophosphates work by inhibiting a major enzyme in the body called acetylcholinesterase, which works to counteract the effects of acetylcholine, a neurotransmitter that is responsible for many of the body’s functions, including muscular contraction.
“Acetylcholinesterase is an enzyme located in various places, including the brain and the peripheral nervous system,” said Reddy, who collaborated in this work with Ellen Colman, PharmD, a registered pharmacist. “In the central nervous system, it’s a neurotransmitter that communicates signals from one neuron to another. In the peripheral nervous system, it’s a neurotransmitter for autonomic functions—bladder function, stomach function, salivation, gastric acidity, and heart function.”
When nerve agents enter the body and inhibit acetylcholinesterase, the acetylcholine levels builds up, which causes the body’s muscles to enter a continuous state of contraction. This leads to pupil constriction, mouth and nasal secretions, vomiting, muscle twitches, seizures, incontinence, respiratory depression and eventual death.
“The acetylcholine transmitter is only good if it is present transiently,” Reddy said. “When it has done its job, it has to be chopped immediately so the byproducts will go back to the neuron to be recycled back again. The same reasoning applies to the brain. Any excess acetylcholine in the brain will cause seizures and damage the brain and other organs.”
Mapping out the toxidrome with original video footage and direct observation of the impacts of organophosphates on the human system has the potential to impact patient care after a mass poisoning or terrorist event. By examining what symptoms people are displaying when they come into a hospital for treatment, health professionals can determine how long they were exposed to the gas.
“You treat someone exposed for five minutes differently than someone exposed for 30 minutes or two hours,” Reddy said. “They experience different signs based on the amount of acetylcholine that has built up in the brain and the body.”
Few similar studies—in which a social media platform like YouTube is examined for useful video of human reactions—exist in the medical literature.
“This is how the next wave of science will evolve—from the crowd and crowd wisdom,” Reddy said. “From Facebook and Twitter, the collective input is much more powerful than a group of small people, especially when it comes to complex issues. As scientists, we are always interested harnessing new technologies to fight diseases. We are here to make everyone’s lives healthy and happy.”
“It is hard to ignore that social media is everywhere and it has been shown before to be a valuable tool for studying chemical emergencies,” added David A. Jett, PhD, director of the National Institutes of Health CounterACT Program in Washington, D.C. “Social media may not replace people on the scene, but Dr. Reddy’s study demonstrates that it can capture critical information during rapidly evolving events.”
Reddy’s research is funded by a grant from the CounterACT Program, National Institutes of Health, Office of the Director and the National Institute of Neurologic Disorders and Stroke.
Sarah Elmer contributed to the writing of this article.